Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 13, 2007Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 13, 2007, 4:40 PM CDT for Lyman County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 4:40 PM CDT (21:40 UTC)
Expired
Aug 13, 2007, 5:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The North Platte radar (KLNX), 203 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:48 PM CDTHAIL 0.753 E Iona, SDDIME TO PENNY HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 132140
SVRABR
SDC085-132215-
/O.NEW.KABR.SV.W.0182.070813T2140Z-070813T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IONA...OR 18 MILES SOUTH OF CHAMBERLAIN...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE COUNTY.

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4362 9949 4351 9956 4351 9943 4352 9929
      4353 9929 4355 9930 4356 9932 4358 9935
      4361 9934

$$
ZELTWANGER
2 follow-up statements
000 
WWUS53 KABR 132156
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT MON AUG 13 2007

SDC085-132215-
/O.CON.KABR.SV.W.0182.000000T0000Z-070813T2215Z/
LYMAN SD-
456 PM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EXTREME SOUTHEASTERN LYMAN COUNTY...

AT 452 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF
IONA...OR 18 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 30 MPH.

LAT...LON 4362 9943 4351 9948 4351 9943 4352 9929
      4353 9929 4355 9930 4356 9932 4358 9935
      4361 9934

$$
ZELTWANGER
000 
WWUS53 KABR 132209
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
509 PM CDT MON AUG 13 2007

SDC085-132219-
/O.EXP.KABR.SV.W.0182.000000T0000Z-070813T2215Z/
LYMAN SD-
509 PM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LYMAN
COUNTY EXPIRES AT 515 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4362 9943 4351 9948 4351 9943 4352 9929
      4353 9929 4355 9930 4356 9932 4358 9935
      4361 9934

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:19 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT MON AUG 13 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE MAIN FORECAST QUANDARY REMAINS PCPN CHANCES THROUGH THE ENTIRE
TIME PERIOD. LOW LEVEL BOUNDARY CONTINUES TO PROGRESS ACROSS THE
CWA LATE THIS AFTERNOON. DEWPOINTS HAVE SURGED TOWARD 70 ACROSS
MUCH OF THE CWA AHEAD OF THE FRONT. HOWEVER...18Z SOUNDING REVEALED
THAT MUCH OF THE CWA REMAINS FIRMLY CAPPED. THUS... DESPITE
EXTREME LEVELS OF SFC BASED CAPE AND PRESENCE OF ACCAS FROM NEAR
KPIR NORTHEAST TO KETH...WILL KEEP FORECAST DRY OVER MOST OF THE
EASTERN CWA. THE OTHER CONCERN FOR TONIGHT IS SOME ENERGY COMING
THROUGH THE RIDGE LATE. MODELS HAVE BEEN SOMEWHAT CONSISTENT IN
BRINGING LIGHT PCPN TO THE WESTERN AND SOUTHERN PART OF STATE.
HAVE DECIDED TO FOLLOW ADJACENT OFFICES AND THROW OUT A SMALL POP.
FOR TUESDAY AND TUESDAY NIGHT SFC HIGH CONTINUES TO SINK SOUTH AND
BRINGS LOW LEVEL EASTERLY FLOW TO THE CWA...WITH SOME UPSLOPE
COMPONENT OVER WESTERN AND SOUTHERN SOUTH DAKOTA JUST TO THE NORTH
OF STALLED OUT SURFACE BOUNDARY. THIS BOUNDARY COULD PROVE FAIRLY
ACTIVE COME LATE TUESDAY AND TUESDAY NIGHT. MODELS HAVE TRENDED
MORE AGGRESSIVE WITH MOISTURE RETURN TUESDAY NIGHT VIA LOW LEVEL
JET. GFS PROGS H85 DEWPOINTS APPROACHING +12C AS FAR NORTH AS
KMBG. YET...THE LLJ REMAINS MAINLY FOCUSED OVER SOUTHERN SOUTH
DAKOTA SO WILL KEEP HIGHEST POPS OVER THIS PART OF THE CWA.
HOWEVER...DID BUMP UP THE NORTHERN CWA TO SLIGHT RISK POPS. AS FOR
TEMPERATURES...A MIX OF OLD GRIDS AND NEW MOS GUIDANCE WAS USED TO
COME UP WITH THE NUMBERS. WENT A BIT UNDER GUIDANCE FOR TUESDAY
BASED ON EASTERLY SURFACE FLOW.

.LONG TERM...WEDNESDAY THROUGH MONDAY
WEDNESDAY STARTS OFF WITH A FRONTAL BOUNDARY LOCATED SOUTH OF THE
AREA SO HAVE LEFT FORECAST DRY AT THIS TIME. MAY BE POTENTIAL FOR
SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA BUT WITH THE LOCATION
OF THE BOUNDARY INTO NEBRASKA...HAVE OPTED TO KEEP THINGS DRY FOR
NOW. FOR THURSDAY INTO FRIDAY...HIGH PRESSURE SLIDES SOUTH OUT OF
CANADA AND INTO MN. STUCK WITH THE IDEA THAT HIGH TEMPS WILL
PROBABLY LOWER INTO THE 70S ACROSS THE EASTERN CWA BOTH THURSDAY
AND FRIDAY AS 850 MB TEMPS DROP INTO THE TEENS. 12Z GFS SHOWING
850 MB TEMPS AS LOW AS 9 C ACROSS TRAVERSE COUNTY BY 18Z FRIDAY.
HEADING INTO THE WEEKEND...MODELS HAVE BEEN CONSISTENT IN BRINGING
A FAIRLY STRONG WAVE ACROSS SOUTH DAKOTA AND NEBRASKA AREA FRIDAY
NIGHT THROUGH SATURDAY AFTERNOON. LEFT CHANCE POPS AROUND 40/50
PERCENT ACROSS THE SOUTHERN AND EASTERN CWA...WHICH MAY NEED TO BE
RAISED IN COMING DAYS IF MODELS CONTINUE THEIR DECENT AGREEMENT
WITH ONE ANOTHER.

&&
.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH TONIGHT. THE TAF
SITES BEING KABR/KATY/KPIR/KMBG.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Aug 13, 11:46 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT MON AUG 13 2007

MNZ039-046-SDZ007-008-011-020>023-141700-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN-
DEUEL-
1146 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS MAY EITHER MOVE INTO...OR DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH
HAIL AND STRONG WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

SDZ003>006-009-010-015>019-033>037-045-048-051-141700-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
1146 AM CDT MON AUG 13 2007 /1046 AM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL RISE INTO THE 95 TO 105 DEGREE RANGE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.